Dr. Roach: Balancing medicine’s side effects and benefits
Dear Dr. Roach: I am a 60-year-old male in good health, and I play tennis and swim several days a week. I have suffered from neuralgia for the past three years, but I have it under control with medication: 800 mg of carbamazepine and 25 mg of amitriptyline per day.
They work wonders, but are there any long-term negative effects of taking those medications?
Dear D.M.: Unfortunately, no medication is free of the possibility of side effects. The key is to weigh the benefits and risks of any medication. You have told me of the benefits, so here is a brief overview of the risks.
Carbamazepine (Tegretol) can cause serious skin reactions, especially in people of Asian ancestry. Low white blood cell counts occur in children more often than in adults, and rarely, carbamazepine can cause aplastic anemia, a severe blood disorder where all the blood cells are low.
Men taking carbamazepine can get low testosterone levels and have sexual troubles: These usually get better when the drug is stopped. Side effects can occur at any time during treatment, but are more likely in the first six to 12 months. It’s recommended to check the blood periodically.
Many of my patients ask me about side effects, especially after watching television ads for medications. I disagree with the decision to allow pharmaceutical products to be advertised (I think they have too much potential to interfere with the patient/physician relationship), but the long list of potential side effects makes it clear that most of these drugs need to be prescribed by a skilled professional who really understands you and all of your medical conditions. Most people won’t experience any of these serious side effects, but you should know about them so you can promptly seek attention if they occur.
Dear Dr. Roach: I have had a swollen, painful Achilles tendon for over a year. I have been to several doctors, who have prescribed exercises, physical therapy, a heel lift and a Lidoderm patch, but nothing has helped. X-rays and an MRI have confirmed the diagnosis and excluded fracture. One doctor told me that surgery would have only a 50/50 chance of pain-free success. Would a cast help?
Dear W.: Achilles tendinopathy is common, especially in athletes, but it can occur in people who aren’t active as well. It’s more common in men than women. It is different from a ruptured Achilles tendon, which often requires surgery.
The most effective treatment for chronic (lasting more than three months) Achilles tendinopathy is a special kind of exercise called eccentric training (“eccentric” refers to the way the muscle is loaded, not that it is peculiar or strange). Another treatment is called a heel brace (the AirHeel brand specifically has been tested), which isn’t the same thing as a regular heel lift. The two treatments can be used together.
A year is a long time to live with this problem, but I agree that surgery is not a good choice for most people. Find an expert in this particular problem; this might be a sports medicine doctor, a physical medicine and rehabilitation doctor or an orthopedic surgeon. However, your most important professional may be a physical therapist with special expertise in Achilles tendon problems.
Email questions to ToYourGoodHealth@med.cornell.edu.